Hello, my name is Matt. I am extremely desperate for answers as I simply do not want to live anymore in this condition. I have been suffering for years with something that I strongly believe was caused by continued use of inhaled corticosteroids (Azmacort asthma inhaler, and Fluticasone nose spray). I used these inhalers for about twenty years. 2 puffs of Azmacort every morning and every night for over 20 years.

From 1996 to 2007, I began to develop several health problems. These included severe neck pain, eye twitching, tremor, heartburn, aching teeth, vertigo attacks, peeling skin from my lips and inside my cheeks, a lower eyelid “cyst” that I had removed, an episode of thrush, depression, daily headaches, insomnia, and low energy.

In 2007, I took my inhalers and threw them out. I was trying to figure out if the inhalers were contributing to my health problems. Within months of discontinuing the use of the inhalers, a few of my symptoms went away, but most of them got worse and I developed more worsening problems- brain fog, crawling skin, constant eye pressure, a feeling of sand in my eyes under my eyelids, constant crying, strange pulling feelings in my eyes, cheeks forehead and scalp, muscle atrophy in my neck, face, and shoulders, withdrawl/hangover feelings, concentration/memory problems, suicidal tendencies.

I always assumed that the problems were caused by the inhalers and figured they would subside with time, and I still think that they may. I have always been optimistic for some reason that I am getting better, but the symptoms have still not gone away. It has been ten years now since I instantly quit the corticosteroids and like I said earlier, I am getting desperate. I have talked to dozens of doctors over the past ten years, and they ALL dismiss the idea that the inhalers caused my problem.

In fact, since my symptoms are all invisible, my MRIs are unremarkable, and my blood work is always in range, most of my doctors I am pretty sure think that I am crazy. Funny thing about that is that I have no reason to make up symptoms that I am suffering with. I have already distanced myself from all of my family and friends. I do not tell any of them how much I suffer, because it is so humiliating when people say that I am depressed, or need rest, or should cut down on stress.

In other words, nobody believes that I am truly sick. I am sure that if I killed myself tomorrow because of the pain, people would say that I was a lost soul, or lonely. I have trouble being around other people because I always feel like I need to cry and decompress. I had to resign from my teaching position because of my insomnia and lack of ability to concentrate. It was the one last thing that I loved. I tried to hang on as long as I could, but I felt that the pressure to be at work and perform well daily was not benefiting my health and probably harming it.

Anyway, here is where I stand right now–

I do seen an endocronologist. I found out years ago that my cortisol levels and most other hormones other than my testosterone are normal (my testosterone level was at 100 for God knows how long). I was shocked when I found that out. I was sure that my cortisol would be through the roof, but here is the thing– I NEVER had any blood tests done while I was taking the corticosteroids. Only years after discontinuing them.

In my opinion, my cortisol levels were elevated (or depressed) while I was on the steroids. I believe that the inhalers poisoned my body. 99% of my symptoms are in and around my mouth, neck, throat, head and eyes (right where the spray was going). I believe that my cortisol levels are normal now because I am no longer taking the inhalers and my body is making the correct amount. What happens, however, to all of the cortisol that was building up in my body if this was indeed happening?

I believe that my symptoms post-inhaler are due to my body trying to get back to normal. But ten years is a long time. I was sure that I would be better by now but I really dont know how long it takes to recover from what I did to my body with those corticosteroids. After all, I used Azmacort shortly after its inception and beyond the time that it was discontinued in the US, when I was ordering it online from the UK. There probably are not many if any people that used that inhaler as diligently and for as long as I did. I have always been thin my whole life, so I cannot say that I ever had a ton of fat on my body that would indicate Cushing’s.

In the past several years though, I have noticed that I am losing mass in my neck, face, and shoulders. My face is becoming more angular. The spot between my shoulders where a camels hump would be is becoming more and more concave. It seems like this is kind of the opposite or reverse of Cushing’s. Could this be because my body is trying to recover and slowly melting away the fat deposits on my face and neck?

Again, I am extremely desperate for answers and help. I look forward to being a part of this forum and eager to find out if anybody else out there has had a similar experience to what I have been going through. I have researched Cushing’s and other diseases for years. One thing I have never been able to find online is how long does it take to recover from Cushing’s. If I did, indeed, have Cushing’s, it would have been building up for nearly 20 years. What kind of recovery would be involved with unknowingly having Cushing’s for that long? I really need to find out if it is possible that I could still be recovering after 10 years off of the corticosteroids. I still have some faith, but that faith is definitely waning.

HOME | Sitemap | Adrenal Crisis! | Abbreviations | Glossary | Forums | Donate | Bios | Add Your Bio | Add Your Doctor | MemberMap | CushieWiki